Blizzard, Winnebago
- When
- February 1, 9:00 PM CST to February 2, 4:00 AM CST
- Where
- Winnebago forecast zone
- Reported by
- ASOS
- Coordinates
- 44.069, -88.645 (the zone’s center; the record gives no point)
Strong north-northeast winds gusted as high as 40 to 50 mph as a low pressure system moved across the Midwest, producing blizzard conditions for a brief time late on February 1st and early on the 2nd. Three to seven inches of snow fell on top of a heavy blanket of snow that fell the previous day (a result of lake effect and an upper level disturbance).
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
Strong north-northeast winds gusted as high as 40 to 50 mph as a low pressure system moved across the Midwest, producing blizzard conditions for a brief time late on February 1st and early on the 2nd. Three to seven inches of snow fell on top of a heavy blanket of snow that fell the previous day (a result of lake effect and an upper level disturbance).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Feb 1, 3:29 PM CST, 5 hours 31 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 329 PM CST TUE FEB 1 2011 .SHORT TERM...TONIGHT THROUGH WEDNESDAY. LAKE EFFECT SNOW SHOWERS WILL CONTINUE NEAR LAKE MICHIGAN AS BIG STORM OVER SOUTHERN ILLINOIS MOVES TO THE NORTHEAST. THE NORTHERN EXTENT OF THE SIGNIFICANT SNOW IS TRICKY...AND THERE IS RELATIVELY LARGE VARIABILITY IN THE MODEL PRECIPITATION FIELDS. NORTHEAST WISCONSIN OFTEN GETS LITTLE SNOW FROM SYSTEM AS FAR SOUTH AS THIS ONE IS...BUT THIS STORM IS EXCEPTIONAL...AND LOW LEVELS HAVE BEEN MOISTENED SIGNIFICANTLY FROM FLOW OVER LAKE MICHIGAN. SO WE THINK THAT SIGNIFICANT SNOW WILL FALL SOUTH OF A KEWAUNEE TO OSHKOSH LINE WITH LIGHTER SNOW FURTHER NORTH TO A STURGEON BAY TO GREEN BAY TO WISCONSIN RAPIDS LINE. THE STRONG PRESSURE GRADIENT PRODUCED BY THE STORM AND THE LARGE ARTIC HIGH OVER THE NORTHERN PLAINS WILL PRODUCE STRONG NORTHEAST WINDS OVER EAST CENTRAL AND PARTS OF NORTHEAST WISCONSIN. SO EVEN IF THE SNOW IS NOT THAT HEAVY THERE WILL BE SIGNIFICANT BLOWING AND DRIFTING SNOW TONIGHT. BLIZZARD CONDITIONS ARE ESPECIALLY LIKELY IN MANITOWOC AND KEWAUNEE COUNTIES WHERE UP TO 16" OF LAKE EFFECT SNOW FELL DURING THE LAST 12 HOURS. .LONG TERM...WEDNESDAY NIGHT THROUGH TUESDAY THE WEATHER PATTERN WILL CONTINUE TO BE DOMINATED BY BUILDING WEST COAST RIDGE WITH TROUGH CONTINUING ACROSS EASTERN NORTH AMERICA INTO THE WEEKEND AND THEN WILL CONTINUE THROUGH THE MIDDLE OF NEXT WEEK. ON WEDNESDAY NIGHT...A COLD NIGHT IS IN STORE WITH LOW TEMPERATURES AT MOST LOCATIONS BELOW ZERO. THE COMBINATION OF THE COLD TEMPERATURES AND WEST TO SOUTHWEST WINDS WILL CAUSE WIND CHILL READINGS TO DROP TO 20 BELOW TO 25 BELOW ZERO IN MANY LOCATIONS. ONCE CURRENT HEADLINES ARE TAKEN DOWN OR ALLOWED TO EXPIRE ON WEDNESDAY...WIND CHILL ADVISORIES WILL MORE THAN LIKELY BE NEEDED. MODELS CONTINUE TO SHOW MILD PACIFIC AIR AT 850MB SPILLING INTO THE REGION ON THURSDAY. WITH INVERSION SETTING UP...TEMPERATURES MAY HAVE A HARD TIME WARMING UP. DID NOT GO QUITE AS COLD AS THE MEX GUIDANCE...BUT NOT AS WARM AS SOME SURROUNDING OFFICES. THE WARMEST MAX TEMPERATURES ON THURSDAY WILL BE OVER THE HIGHER TERRAIN REGION OF NORTH CENTRAL WISCONSIN WHERE THEY CAN TAP INTO THE WARMER AIR ALOFT. MODELS CONTINUE TO SHOW UPPER TROUGH SLOWLY SWINGING ACROSS THE REGION OVER THE WEEKEND. VARYING SOLUTIONS ON DEPTH OF TROUGH AND SHORTWAVE ENERGY ROTATING AROUND THE UPPER TROUGH. ENOUGH CONFIDENCE TO BRINGING A CHANCE OF LIGHT SNOW TO THE WEST FRIDAY AFTERNOON...THEN CONTINUE CHANCES FOR SNOW SHOWERS FRIDAY NIGHT THROUGH SATURDAY NIGHT. THE UPPER TROUGH SHOULD SHIFT EAST ON SUNDAY WITH ONLY SMALL CHANCES FOR LAKE EFFECT SNOW SHOWERS OVER THE FAR NORTH. ANOTHER SYSTEM WILL AFFECT THE REGION ON SUNDAY NIGHT INTO MONDAY...BRINGING ANOTHER CHANCE FOR LIGHT SNOW TO THE REGION. && .AVIATION...MVFR OR VFR CIGS EXPECTED NORTH OF A MNM TO ISW LINE. IFR CIGS AND VSBYS AND STRONG NORTHEAST WINDS EXPECTED TO THE SOUTH IN SNOW. CONDITIONS NEAR OR BELOW MINIMUMS ARE LIKELY BYLATE EVENING AT MTW AND OSH. && .CLIMATE...DAY 31 OF CONSECUTIVE DAYS BELOW FREEZING AT GREEN BAY. RECORD IS 52 DAYS SET DURING THE WINTER OF 1978/79. TEMPERATURES COULD APPROACH FREEZING ON SATURDAY FOR THE BEST CHANCE OF REACHING 32 DEGREES. && .GRB WATCHES/WARNINGS/ADVISORIES... BLIZZARD WARNING FROM 9 PM THIS EVENING TO 10 AM CST WEDNESDAY FOR WIZ040-048>050. WINTER STORM WARNING UNTIL 9 PM CST THIS EVENING FOR WIZ040-050. WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO 10 AM CST WEDNESDAY FOR WIZ022-038-039-045. && RDM/ECKBERG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 317 PM CST TUE FEB 1 2011 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-022130- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE- MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE- WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET- MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO- 317 PM CST TUE FEB 1 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST WISCONSIN. .DAY ONE...TONIGHT BLIZZARD CONDITIONS ARE EXPECTED IN KEWAUNEE...MANITOWOC...CALUMET AND WINNEBAGO COUNTIES FROM LATE THIS EVENING THROUGH WEDNESDAY MORNING DUE TO HEAVY SNOW AND SIGNIFICANT BLOWING AND DRIFTING SNOW. LIGHTER SNOW AND SIGNIFICANT BLOWING AND DRIFTING SNOW ARE EXPECTED FURTHER NORTH IN DOOR...BROWN...OUTAGAMIE AND WAUSHARA COUNTIES. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY ALTHOUGH THE SNOW FROM THE STORM WILL END WEDNESDAY MORNING...STRONG NORTH WINDS WILL CONTINUE TO GENERATE BLOWING AND DRIFTING SNOW ACROSS EAST-CENTRAL WISCONSIN WEDNESDAY. COLDER AIR BEING PULLED INTO THE REGION BEHIND THE DEPARTING STORM WILL SEND TEMPERATURES BELOW ZERO OVER MUCH OF NORTHEAST WISCONSIN WEDNESDAY NIGHT. THESE COLD TEMPERATURES...COMBINED WITH WEST WINDS OF AROUND 10 MPH...WILL GENERATE WIND CHILL VALUES IN THE 20 TO 30 BELOW ZERO RANGE. A WIND CHILL ADVISORY MAY BE NEEDED. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO FORWARD SNOWFALL MEASUREMENTS TO THE NATIONAL WEATHER SERVICE IN GREEN BAY. LMZ521-522-541>543-022130- THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN- 317 PM CST TUE FEB 1 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE MICHIGAN AND THE WATERS OF GREEN BAY. .DAY ONE...TONIGHT NORTHEAST GALES ARE EXPECTED TONIGHT. HEAVY FREEZING SPRAY IS ALSO EXPECTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY THE NORTH GALES AND FREEZING SPRAY WILL CONTINUE INTO WEDNESDAY...THEN DIMINISH. RDM/ECKBERG
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
453 PM CST TUE FEB 01 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0451 PM SNOW 1 N DARBOY 44.24N 88.38W
02/01/2011 M3.6 INCH OUTAGAMIE WI TRAINED SPOTTER
STORM TOTAL
&&
TIMKSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 728 PM CST TUE FEB 1 2011 WIZ022-039-040-049-050-020330- DOOR-BROWN-KEWAUNEE-CALUMET-MANITOWOC- INCLUDING THE CITIES OF...STURGEON BAY...GREEN BAY...ALGOMA... CHILTON...TWO RIVERS 728 PM CST TUE FEB 1 2011 ...LAKE EFFECT SNOW CONTINUES ACROSS THE EASTERN FOX VALLEY AND LAKESHORE... THE MAIN BAND OF LAKE EFFECT SNOW WILL CONTINUE TO AFFECT KEWAUNEE... SOUTHEAST BROWN...NORTHWEST MANITOWOC AND CALUMET COUNTIES THIS EVENING. THE SNOW IS EXPECTED TO INCREASE IN INTENSITY THROUGH 9 PM...AS THE FORCING ASSOCIATED WITH THE POWERFUL WINTER STORM ARRIVES. THE MOST SIGNIFICANT SNOW IS EXPECTED TO OCCUR FROM KEWAUNEE TO DENMARK...WAYSIDE...MARIBEL...BRILLION AND HILBERT. LOCAL SNOWFALL RATES OF AN INCH AN HOUR ARE POSSIBLE IN THESE AREAS THROUGH 10 PM. IN ADDITION TO THE SNOW...NORTHEAST WINDS GUSTING TO 35 TO 45 MPH WILL CAUSE CONSIDERABLE BLOWING AND DRIFTING OF THE POWDERY SNOW...CAUSING WHITEOUT CONDITIONS IN SOME AREAS. DRIFTS AS HIGH AS 3 TO 5 FEET ARE POSSIBLE IN SOME AREAS. TRAVEL CONDITIONS WILL BE HAZARDOUS. WIZ045-048-020330- WAUSHARA-WINNEBAGO- INCLUDING THE CITIES OF...WAUTOMA...OSHKOSH 728 PM CST TUE FEB 1 2011 ...SNOW WILL INCREASE THIS EVENING... SNOW ASSOCIATED WITH THE INCOMING WINTER STORM WILL SPREAD NORTH ACROSS WAUSHARA AND WINNEBAGO COUNTIES THROUGH 9 PM. ALTHOUGH THE SNOW IS NOT EXPECTED TO INITIALLY BE HEAVY...NORTHEAST WINDS GUSTING TO 30 TO 40 MPH WILL CAUSE CONSIDERABLE BLOWING AND DRIFTING...SO NEAR WHITEOUT CONDITIONS CAN BE EXPECTED AT TIMES. TRAVEL CONDITIONS WILL QUICKLY BECOME DANGEROUS THIS EVENING...SO MOTORISTS SHOULD USE EXTREME CAUTION. WIZ038-020330- OUTAGAMIE- INCLUDING THE CITY OF...APPLETON 728 PM CST TUE FEB 1 2011 ...AREAS OF BLOWING SNOW EXPECTED THIS EVENING... NORTHEAST WINDS GUSTING TO 35 TO 45 MPH WILL CAUSE CONSIDERABLE BLOWING AND DRIFTING SNOW...ESPECIALLY ON SECONDARY ROADS. LIGHT SNOW IS EXPECTED TO ARRIVE LATE THIS EVENING...WHICH WILL MAKE TRAVEL CONDITIONS EVEN WORSE. MOTORISTS SHOULD EXPECT HAZARDOUS DRIVING CONDITIONS THIS EVENING... AND SHOULD EXERCISE CAUTION. KIECKBUSCH
The national radar mosaic for the moment the first event began.
3 blizzard. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2011Every state in 2011This day in weather historyWarnings in Wisconsin, February 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 283674, 283675, 283676.